Delaware, 2003

Lightning Strike in Delaware, August 17, 2003

August 17, 2003 · NWS PHI · 1 event in 1 county or zone

Lightning struck the roof of the Solid Rock Church in Hartly. The ensuing fire damaged its attic and roof.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the roof of the Solid Rock Church in Hartly. The ensuing fire damaged its attic and roof. Damage was estimated at $10,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 7:25 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 16, 7:25 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
825 PM EDT SAT AUG 16 2003

SENT AN UPDATED ZFP. DECREASED THE POPS AND ADDED THE MENTION OF FOG.

KRUZDLO

-----------------------PREVIOUS AFD-------------------------

RADAR SHIFT A BIT BUSY ATTM WITH ONGOING ACTVTY. GIVEN WHATS ON THE
SCOPE NOW...AND WHAT ITS PRODUCING...GOING WITH CATEGORICAL POPS
INTO TNGT ALL AREAS...WITH MENTION OF FQT LTG...HVY RAIN...AND GSTY
WND. KEEPING CHC POPS SUN...A BIT HIER SE THAN NW...THEN NO MENTION
OF PCPN TIL NXT SAT.

AS RDG BLDS IN LTR IN THE WK...THINGS SHOULD WRM UP...AND WHILE
THERE COULD BE ISOLD AFTN CONVECTION...SPCLY HIER TRRN...DONT FEEL
CONFIDENT ENOUGH TO PUT IT IN THE FCST TIL CDFNT APCHS BY NXT WKND.

NOTHING UP ON THE MARINE.

ZONES SHOULD FLY BY 345 PM.

.PHI...NONE.

KRAUS
Hazardous weather outlook, Aug 16, 3:16 AM EST, 21 hours 29 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 17, 12:45 AM EST, 0 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-PAZ067-070-
170845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 AM EDT SUN AUG 17 2003

...HEAVY RAIN ACROSS THE REGION...

SHOWERS AND THUNDERSTORMS WERE LOCATED OVER THE EASTERN SHORE OF
MARYLAND THROUGH EXTREME SOUTHEAST PENNSYLVANIA AND INTO DELAWARE.
EMBEDDED WITHIN THIS AREA WAS A LINE OF VERY HEAVY RAIN WHICH COULD
FALL AT A RATE OF TWO INCHES AN HOUR OVER THE NEXT COUPLE OF HOURS
PRIMARILY FROM THE EASTERN SHORE INTO CENTRAL AND SOUTHERN
DELAWARE.

THIS WILL PRODUCE STREET AND HIGHWAY FLOODING THIS MORNING AND MAY
CAUSE SOME SMALL STREAMS TO FLOOD. THE HEAVIEST RAIN SHOWERS WERE
MOVING OVER THE SAME GENERAL AREA.

THERE IS ALSO FREQUENT LIGHTNING WITH THESE STORMS THIS MORNING.

ANOTHER STATEMENT WILL BE ISSUED BEFORE 330 THIS MORNING OR
SOONER.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kent

When
August 17, 12:45 AM EST
Where
Kent County, Hartly
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371714.